How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nurse Susan Your Own Question
Nurse Susan
Nurse Susan, Nurse (RN)
Category: Health
Satisfied Customers: 1091
Experience:  RN, BSN, MSN-ED, Nurse Educator whose passion is helping people understand their health and wellness
Type Your Health Question Here...
Nurse Susan is online now
A new question is answered every 9 seconds

my doctor just retired and i am about to run out of sythroid.

This answer was rated:

my doctor just retired and i am about to run out of sythroid. i have called a bunch of local doctors but they dont have sppointments open until august. would it be ok to go that long without taking?
Hello JACustomer,

While it does take a while for the synthroid you took to leave your system, it is not a good idea to go to August without taking it. You may find you are experiencing symptoms of hypothyroidism, and it will place stress on your body and your thyroid and pituitary gland that you do not need.

If there is an urgent care clinic near you, I would go there. No appointments are needed, and you can explain to them the situation; perhaps they would be willing to write you a prescription. It would help if you brought in your old synthroid bottles and any lab tests you had to show that you are indeed hypothyroid (they might wish to run their own tests).

Here are some web pages with links to low cost clinics: and and

I hope I was able to help,
Customer: replied 4 years ago.
i know i would experience some symptoms of hypothyroidism that is why i take sythroid. I am not worried about stress to my thyoid because it hasnt worked since i was born. What would happen if I didnt take it for a month? Would I be just a little tired or is there more
Hello JACustomer,

It depends how fast the synthroid leaves your body; that can be a few weeks; literature says about six, which seems to cover you for a month. However I am worried about the sudden stopping of it. There really is no literature that says synthroid has to be tapered, but I hesitate to say it can be suddenly stopped. In your case as your thyroid never worked to begin with, I am concerned that you may experience the worst effects of hypothyroidism, specifically, myxedema coma (even though that is usually triggered by severe illness, traumatic injury, surgery, or stress...but I can not say none of these will happen to you in the month you are without your medication) . The milder ones are livable and include weight gain, depression, sleepiness, constipation, higher cholesterol levels (which could lead to heart disease), possible leg swelling, aches and pains, poor concentration.

BotXXXXX XXXXXne: I cant say that it is safe, given your history of a non working thyroid to start with, and not knowing exactly how quickly the hormone you have from medication you took would leave your body. I would check out the urgent care centers in the links I gave you and go from there.

Nurse Susan and 2 other Health Specialists are ready to help you

Related Health Questions